Alert archive / Texas / Red Flag Warnings in 2023
Red Flag Warning 22, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this red flag warning at Aug 20, 2023, 1:49 PM CDT for 33 counties in Texas. It took effect at Aug 21, 2023, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 20, 2023, 1:49 PM CDT (18:49 UTC)
- In effect from
- Aug 21, 2023, 1:00 PM CDT
- Expired
- Aug 21, 2023, 9:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Austin/San Antonio, TX
All 33 counties
Atascosa County, TX, Bandera County, TX, Bastrop County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Caldwell County, TX, Comal County, TX, DeWitt County, TX, Dimmit County, TX, Edwards County, TX, Fayette County, TX, Frio County, TX, Gillespie County, TX, Gonzales County, TX, Guadalupe County, TX, Hays County, TX, Karnes County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Lavaca County, TX, Lee County, TX, Llano County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Travis County, TX, Uvalde County, TX, Val Verde County, TX, Williamson County, TX, Wilson County, TX, Zavala County, TX
The radar
The Austin/San Antonio radar (KEWX), 57 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 6.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1789 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1233 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted.
992 WWUS84 KEWX 201849 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 149 PM CDT Sun Aug 20 2023 ...Critical Fire Weather Conditions Expected Monday... .A slight uptick in afternoon wind speeds is expected Monday afternoon to around 10 to 15 mph with gusts near 20 mph. Given these winds, low afternoon RH values, and fuels conditions, fire behavior may become more resistant to control efforts. TXZ171>173-183>194-202>209-217>225-228-211000- /O.NEW.KEWX.FW.W.0022.230821T1800Z-230822T0200Z/ Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 149 PM CDT Sun Aug 20 2023 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM CDT MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH CENTRAL TEXAS... The National Weather Service in Austin/San Antonio has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM to 9 PM CDT Monday. * WINDS...East 10 to 15 mph with gusts up to 20 mph. * RELATIVE HUMIDITY...As low as 18-30 percent. * IMPACTS...Any fires that develop can spread rapidly and exhibit high resistance to control. Any outdoor activity that could produce flames or sparks is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
867 WWUS84 KEWX 210755 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 255 AM CDT Mon Aug 21 2023 ...Critical Fire Weather Conditions Expected Monday... .A slight uptick in afternoon wind speeds is expected Monday afternoon to around 10 to 15 mph with gusts near 20 mph for most areas and isolated higher gusts to 25 mph. Given these winds, low afternoon RH values, and fuels conditions, fire behavior may become more resistant to control efforts. TXZ171>173-183>194-202>209-217>225-228-220200- /O.CON.KEWX.FW.W.0022.230821T1800Z-230822T0200Z/ Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 255 AM CDT Mon Aug 21 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH CENTRAL TEXAS... * WINDS...East 10 to 15 mph with gusts up to 20 mph. * RELATIVE HUMIDITY...As low as 24 percent. * IMPACTS...Any fires that develop can spread rapidly and exhibit high resistance to control. Any outdoor activity that could produce flames or sparks is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
324 WWUS84 KEWX 211849 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 149 PM CDT Mon Aug 21 2023 ...Critical Fire Weather Conditions are expected across all of South Central Texas today and across northern portions of South Central Texas on Tuesday... TXZ171>173-188-190>194-221200- /O.NEW.KEWX.FW.W.0023.230822T1800Z-230823T0100Z/ /O.CON.KEWX.FW.W.0022.000000T0000Z-230822T0200Z/ Llano-Burnet-Williamson-Gillespie-Blanco-Hays-Travis-Bastrop-Lee- 149 PM CDT Mon Aug 21 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH CENTRAL TEXAS... ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM CDT TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR NORTHERN PORTIONS OF SOUTH CENTRAL TEXAS... The National Weather Service in Austin/San Antonio has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM to 8 PM CDT Tuesday. * WINDS...East 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 23 percent. * IMPACTS...Any fires that develop can spread rapidly and exhibit high resistance to control. Any outdoor activity that could produce flames or sparks is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ TXZ183>187-189-202>209-217>225-228-220200- /O.CON.KEWX.FW.W.0022.000000T0000Z-230822T0200Z/ Val Verde-Edwards-Real-Kerr-Bandera-Kendall-Kinney-Uvalde-Medina- Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-Frio- Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 149 PM CDT Mon Aug 21 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH CENTRAL TEXAS... * WINDS...East 10 to 15 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Any fires that develop can spread rapidly and exhibit high resistance to control. Any outdoor activity that could produce flames or sparks is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Aug 20, 6:09 AM CDT, 7 hours 40 minutes earlier.
Area forecast discussion, Aug 20, 6:09 AM CDT, 7 hours 40 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
609 AM CDT Sun Aug 20 2023
...New AVIATION...
.SHORT TERM...
(Today through Monday)
Issued at 204 AM CDT Sun Aug 20 2023
RAP analysis depicts a 599 dm ridge centered near the OK/KS border
early this morning. The center will drift north towards Kansas City
while the ridge strengthens and expands, reaching 601-602 dm by late
Monday. Locally, winds both aloft and at the surface will become
more easterly. A weak shortwave embedded in this flow could bring
isolated showers and storms to the Edwards Plateau Monday afternoon,
and perhaps a spotty shower in the far southeastern Coastal Plains
could occur as well, but in general the hot, dry conditions will
continue through the short term.
Temperatures today will be hottest in northeastern areas nearer the
ridge center. Guidance suggests high temperatures will likely
maximize around 103/104 in the San Antonio Metro, and NBM
probabilities of reaching 105 are generally less than 25%. Given
relatively drier air and max WBGT of 87/88, will opt to go with a
Heat Advisory instead of an Excessive Heat Warning for Bexar,
Medina, Frio, Atascosa, Wilson Counties. However, the Excessive Heat
Warning will continue for northeastern areas today. Additional heat
headlines will be needed on Monday but will let the day shift
assess. With light winds, no need for a Red Flag Warning, but a
Rangeland Fire Danger Statement will be in effect once again today.
Wildfire concerns will continue Monday, and with a slight uptick in
surface winds, a Red Flag Warning may be needed then.
&&
.LONG TERM...
(Monday night through Saturday)
Issued at 204 AM CDT Sun Aug 20 2023
The potential tropical low should be near the lower to middle Texas
coastline Monday night at the beginning on the long-term portion
of the forecast. Although the system has not developed into a
closed low at this time, ensemble guidance continues to show the
system likely passing to our south with the low moving into the
CRP CWA. This track would have the bulk of the precipitation to
our south as well, but the southern and southwestern counties of
our area would likely see the higher chances of appreciable
rainfall on the northern end of the system. Ensemble means for
this area are generally 3/4 of an inch or less with up to an inch
for Dimmit County. 90th percentile values for our southwestern
counties is about 2 inches which would be welcome but this is
likely just a reasonable worse case scenario. The NBM seems to be
too high for PoPs on the northern end of our area and have
continued to tone those down in the Tuesday/Wednesday time frame.
In fact, the NBM keeps PoPs too long into Wednesday for much of
the area. For areas north of the main expected areas of precip
(including the I35 corridor), the main focus for precipitation
will be on Tuesday with peak heating helping to spark some
activity within the higher moisture expected with the tropical
low. It is likely most of these locations will not see rain, but
some lucky folks will pick up some rain with average amounts
likely less than a 1/4 of an inch.
Highs Tuesday will be "cooler," ranging from near 100 in the
northern counties to near 90 in the southwestern areas. Temperatures
will begin to increase on Wednesday for the eastern area, then the
heat box returns Thursday through the remainder of the long-term
forecast as the ridge builds back in once again.
&&
.AVIATION...
(12Z TAFS)
Issued at 607 AM CDT Sun Aug 20 2023
Mostly clear skies and VFR flying conditions are forecast through the
period. Light winds generally out of the south at the I-35 terminals
will turn to the east today, then south by this evening with the
arrival of the sea breeze. Speeds will be generally near or less than
10 knots.
&&
.FIRE WEATHER...
Issued at 204 AM CDT Sun Aug 20 2023
Low humidity continues, with minimum values today expected to reach
20 to 30 percent percent this afternoon. Winds should remain in the
5-10 mph range for the most part, occasionally slightly higher this
afternoon, but not quite enough to warrant a Red Flag Warning.
Similarly dry air will remain in place tomorrow, with a slight uptick
in afternoon wind speeds expected, so a Red Flag Warning may be
needed. Increasing moisture arrives Tuesday, and continues Wednesday
with the approach and passing of a tropical wave off the Gulf of
Mexico. Many areas should see wetting rains Tuesday through Wednesday
morning, though locations near and northeast of a line from La
Grange to Austin to Llano are unlikely to see much.
A Fire Danger Statement will again be in effect today for all of
South-Central Texas this afternoon and evening. A Red Flag Warning
may be needed for portions of the area on Monday, as winds further
increase this day. Residents across all of South Central Texas are
urged to continue to exercise extreme extra care with outdoor
activities that could inadvertently ignite wildfires.
&&
.CLIMATE...
Issued at 204 AM CDT Sun Aug 20 2023
Record High Temperatures
8/20 8/21
Austin Camp Mabry 106 107
Austin Bergstrom 105 104
Del Rio 106 105
San Antonio 107 104
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 106 80 105 80 / 10 10 10 10
Austin Bergstrom Intl Airport 106 79 104 79 / 10 10 10 10
New Braunfels Muni Airport 106 79 104 79 / 0 10 10 20
Burnet Muni Airport 106 80 104 79 / 10 10 10 10
Del Rio Intl Airport 106 81 105 81 / 0 0 20 10
Georgetown Muni Airport 107 80 106 80 / 10 10 10 10
Hondo Muni Airport 103 78 103 78 / 0 10 10 20
San Marcos Muni Airport 106 77 105 77 / 10 10 10 20
La Grange - Fayette Regional 106 79 104 80 / 10 10 10 20
San Antonio Intl Airport 104 81 104 80 / 0 10 10 20
Stinson Muni Airport 105 80 104 80 / 0 10 10 20
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning from 1 PM this afternoon to 9 PM CDT this
evening for Bastrop-Burnet-Caldwell-Comal-Fayette-Gonzales-
Guadalupe-Hays-Lavaca-Lee-Llano-Travis-Williamson.
Heat Advisory from 1 PM this afternoon to 9 PM CDT this evening for
Atascosa-Bandera-Bexar-Blanco-De Witt-Edwards-Frio-Gillespie-Karnes-
Kendall-Kerr-Medina-Real-Uvalde-Wilson.
&&
Short-Term...KCW
Long-Term...29
Aviation...KCWHazardous weather outlook, Aug 20, 3:06 AM CDT, 10 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 306 AM CDT Sun Aug 20 2023 TXZ171>173-183>194-202>209-217>225-228-210815- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 306 AM CDT Sun Aug 20 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Dangerously hot temperatures are expected this evening across South Central Texas. Excessive Heat Warnings and Heat Advisories are in effect today. There remains a high risk for heat related illnesses for those spending extended time outdoors and not taking proper precautions. Near-critical fire weather conditions are expected late this afternoon into the early evening. Residents across all of South Central Texas are urged to continue to exercise extreme care with outdoor activities that could inadvertently cause a wildfire. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Dangerously hot temperatures and heat index values are expected once again Monday afternoon into early evening across South Central Texas. Excessive Heat Warnings and Heat Advisories will be needed for portions of the area. There remains a high risk for heat related illnesses for those spending extended time outdoors and not taking proper precautions. Heat Health concerns will return Thursday into next weekend, particularly for the eastern half of the region. Near critical to critical fire weather conditions are expected Monday afternoon and evening. Residents across all of South Central Texas are urged to continue to exercise extreme care with outdoor activities that could inadvertently cause a wildfire. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 1:55 PM CDT | Excessive Heat Warning | EWX | Bastrop, Burnet, Caldwell, Comal, Fayette, Gonzales and 7 more | 31 hr |
| Aug 20, 1:55 PM CDT | Heat Advisory | EWX | Atascosa, Bandera, Bexar, Blanco, DeWitt, Edwards and 9 more | 31 hr |
Nearby
Red Flag Warnings in Texas, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.